Acute Amnestic Syndrome Associated with Fentanyl Overdose as originally seen in the New England Journal of Medicine
This is SCARY y’all! This so has the researchers flipped out that they just wrote in a letter to the editor to let the medical community know that this exists and to be on the look out. You know it’s bad when researchers give a public service announcement about their yet-to-be-published research. It’s that bad.
Some researchers in the northeast of the US have identified 19 cases thus far of a mysterious amnesia– inability to form new memories– with other cognitive problems in the realms of orientation and attention. They first started seeing this in 2012 in folks with a history of illicit drug use, particularly opioids. MRIs are showing hypertensive signals in bilateral hippocampi– the area of the brain used to form new memories. As time as progressed, they’ve started asking more pinpointed questions, both of the person and the lab. This has resulted in the last 4 patients being able to pinpoint which opioid this is– likely Fentanyl. They’re thinking that they’re seeing this pattern because, Fentanyl is being used as an additive in other illicit drugs like heroine and cocaine. Having only confirmed this trend in 4 cases, they are very cautious in saying Fentanyl is definitely the culprit. It could be another additive, another drug entirely or some something that lab tests can’t yet detect.
Yet another reason to get on your soap box and push therapy as an alternative to opioids. People are literally dying and permanently losing their minds on these drugs!
If you happen to see a case of this, please contact the researchers listed on the letter to the editor, so that we can gather as much information about this as quickly as possible.